Alert archive / New York / Flash Flood Warnings in 2013

Flash Flood Warning 24, NWS Binghamton, NY

June 30, 2013Sullivan County, New York; Pike County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jun 30, 2013, 2:42 PM EDT for Sullivan County, New York; Pike County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2013, 2:42 PM EDT (18:42 UTC)
Expired
Jun 30, 2013, 5:45 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Sullivan County, NY, Pike County, PA

The radar

The Binghamton radar (KBGM), 117 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2013-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2013-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 1:56 PM EDT, 46 minutes earlier.

Area forecast discussion, Jun 30, 1:56 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
156 PM EDT SUN JUN 30 2013

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL REMAIN NEARLY STATIONARY OVER THE
OHIO VALLEY, KEEPING A SOUTHERLY FLOW OF MOISTURE INTO THE REGION
THROUGH MIDWEEK. ON MONDAY, AN UPPER LEVEL LOW WILL MOVE
NORTH BRINGING ADDITIONAL MOISTURE AND THE RISK OF HEAVIER RAIN.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NOON...
FORECAST IN GOOD SHAPE. FOG BURNED OFF AND SUNSHINE HELPING TO
FORM CUMULUS AND PUSHING TEMPERATURES THROUGH THE 70S. INCREASING
CHANCES OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AS LOW LEVELS
BECOME UNSTABLE. GOOD DEEP LAYER SHEAR BUT LOW LEVEL WINDS ARE
LIGHT. STORMS WILL BE MOVING TODAY BUT NOT QUICKLY. WILL AGAIN
HAVE TO WATCH FOR TRAINING AND FLOOD PROBLEMS BUT THESE WILL BE
ISOLATED. BETTER FORCING IN THE SE WHERE SPC HAS US IN A SEE TEXT.
5 PERCENT CHC OF WIND AND HAIL IN THE SRN HALF OF CWA. NOTHING SO
FAR BUT UL SHORT WAVE OVER SW PA WILL HELP TSTORMS FIRE BY 3 PM.

PREVIOUS DISCUSSION...
OLD TROF OVER THE OH VLY ACTUALLY DIGS ONCE AGAIN TODAY AS THE
WAVY SW FLOW CONTS OVER THE FCST AREA. TODAY WILL BE MORE UNSTABLE
TODAY THAN SAT...ESP AS WEAK UPR WVS PASS THRU. MOISTURE WILL
INCRS AS WELL AS PWATS CREEP UP TO 1.50 INCHES. FIRST WV AND UPR
JET THIS MRNG INCRS THE UPR DIFLUENCE OVER THE ERN ZONES BUT WITH
THE DIURNAL MINIMUM OF INSTABILITY...JUST A AN INCRS OF SHWRS OVER
THE EAST XPCTD. LTR TODAY A SECOND WV WILL INCRS THE UVM OVER THE
WEST...AND WITH BETTER HTG...TRWS SHD DVLP ESP WEST OF THE I81
CORRIDOR. NOT LOOKING FOR WIDESPREAD SVR AT THIS PT WITH
UNIDIRECTIONAL FLOW AND LIMITED SPEED SHEAR AND CAPES LESS THAN A
1000 J/KG.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
BCMG CNCRND FOR MON AND TUE AS A STRONG UPR JET DVLPS OVER NRN NEW
ENG AND SE CANADA PUTTING THE FCST IN THE RR OF THE JET AND STRONG
DIVERGENCE. THIS WILL BE CPLD WITH INCRSG DEEP MOISTURE AS THE
FCST AREA AGAIN HOOKS UP WITH THE GULF BRINGING PWATS TO NEAR 2
INCHES. AT THE SFC...NEARLY STATIONARY INVERTED TROF REMAINS OVER
THE CNTR OF THE FCST AREA. ALL OF THIS WILL KEEP LIKELY POPS AND
SCT HEAVY SHWRS OVER THE AREA FOR A 48 HR PD. GIVEN THE UNIFORM
UPR FLOW...WRM CLD TOPPED CONV COULD TRAIN ALONG TERRAIN FEATURES
OR LOCAL MESOSCALE BNDRIES LDG TO ADTNL FLOODING ISSUES.

GUID TEMPS WERE IN GOOD AGREEMENT THRU THE PD WITH DAILY HI/S
WITHIN A FEW DEGREES OF 80.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
1145 AM EDT UPDATE...
MODELS REMAIN IN GOOD AGREEMENT ON BIG PICTURE IN THE LONG TERM
PERIOD...WHICH IS STILL FAIRLY ACTIVE. THE BLOCKING HIGH WELL
OFFSHORE THE MIDATLANTIC COAST LOOKS TO RETROGRADE TO THE
CAROLINAS TOWARDS THE WEEKEND...AS AMPLIFIED TROUGH STRETCHING
FROM NORTHWEST GREAT LAKES TO MIDWEST WEAKENS. OUR AREA REMAINS IN
THE BUSY WAVE-RIDDLED FLOW BETWEEN THE TWO FEATURES. THIS STARTS
WITH VERY MOIST SSW AND PRECIPITABLE WATER STILL AROUND 2 INCHES
THURSDAY...AND GRADUALLY TRANSITIONS TO MORE OF A WESTERLY FLOW
RIDING OVER THE TOP OF THE LARGE UPPER HIGH INTO THE WEEKEND.
LIKELY MORE OF A SOUTH-TO-NORTH GRADIENT IN PRECIPITABLE WATER
VALUES BY THEN...AVERAGING AROUND AN INCH-AND-A-HALF /HIGHER
SOUTH/. MAINLY DIURNALLY DRIVEN CHANCES OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD...BUT HIGHEST
/LIKELY RANGE/ THURSDAY DUE TO ABUNDANT MOISTURE THEN.
TEMPERATURES THROUGH THE PERIOD ABOVE CLIMATOLOGY FOR LOWS DUE TO
MOIST DEWPOINTS...AND NEAR OR SLIGHTLY ABOVE CLIMATOLOGY FOR
HIGHS. WITH WIND FIELDS THROUGH THE ATMOSPHERIC COLUMN GENERALLY
NOT VERY SUPPORTIVE OF SEVERE CONVECTION...THE MAIN CONCERN WITH
VERY WET GROUND WILL CONTINUE TO BE LOCALIZED FLOODING WHERE
REPEATED SHOWERS AND THUNDERSTORMS OCCUR.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
18Z UPDATE...
THUNDERSTORMS ARE ONGOING IN NORTHEAST PA...WHILE OTHER MORE
SCATTERED THUNDERSTORMS ARE EXPECTED FOR SOME CENTRAL NY TERMINALS
LATER THIS AFTERNOON WITH TIMING AS NOTED IN TAFS. THUNDERSTORMS
SHOULD QUICKLY DIMINISH THIS EVENING...BUT PATCHY FOG SHOULD FORM
IN THE VALLEYS ESPECIALLY KELM OVERNIGHT. MOISTURE SURGES
NORTHWARD MONDAY MORNING...WITH RESTRICTIONS TO AT LEAST MVFR
EXPECTED IN SHOWERS AND SCATTERED THUNDERSTORMS.

OUTLOOK...
MON AFTN THROUGH FRI...VFR WITH OCNL RESTRICTIONS ARE LIKELY EACH
DAY...WITH SHRA/TSRA IN THE VICINITY. THE MOST PERSISTENT
RESTRICTIONS MAY COME MON/MON NGT. OTHER DAYS AFTN SHRA/TSRA AND
EARLY MORNING FOG CAUSING MVFR/IFR RESTRICTIONS.

&&

.HYDROLOGY...
1145 AM UPDATE...
THERE ARE STILL A FEW LINGERING HYDROLOGY ISSUES FROM THE RECENT
HEAVY RAIN EVENT. PROBLEMS GREATEST FOR THE MOHAWK RIVER IN
UTICA...WHICH CRESTED AROUND MAJOR FLOOD STAGE SATURDAY MORNING
AND CONTINUES ITS SLOW FALL. IT IS CURRENTLY ON ITS WAY TO MINOR
FLOOD CATEGORY FROM MODERATE...AS PER STATEMENTS HANDLED VIA NWS
ALBANY. CHENANGO RIVER NOW BELOW FLOOD STAGE /YET ABOVE ACTION
STAGE/ FOR NORWICH AND SHERBURNE. ATTENTION NOW TURNING TO
UPCOMING RAINFALL EVENT. SUSQUEHANNA IN CONKLIN HAS BEEN HOVERING
ABOUT A FOOT BELOW FLOOD STAGE...YET IS STILL FORECAST TO
EXPERIENCE RENEWED RISES TO ABOVE FLOOD STAGE AS EARLY AS MONDAY
AFTERNOON IN RESPONSE TO NEW RAINFALL SO FLOOD WARNING REMAINS FOR
THAT FORECAST POINT. RFC FORECASTS FOR OTHER POINTS SUGGESTING
ABOVE ACTION STAGES TO MINOR FLOOD POSSIBLE FOR SEVERAL POINTS
ESPECIALLY UPPER SUSQUEHANNA BASIN WITHIN A 36 TO 72 HOUR WINDOW.
DECISION ON POTENTIAL FOR A FLOOD OR FLASH FLOOD WATCH FOR AT
LEAST A PORTION OF OUR AREA WILL LIKELY BE MADE THIS AFTERNOON.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM
NEAR TERM...DGM/TAC
SHORT TERM...DGM
LONG TERM...MDP
AVIATION...MDP
HYDROLOGY...MDP
Hazardous weather outlook, Jun 30, 3:01 AM EDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
301 AM EDT SUN JUN 30 2013

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-010715-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
301 AM EDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS...CONTAINING
HEAVY DOWNPOURS. THERE IS THE CHANCE OF LOCALIZED FLOODING IN
AREAS THAT RECEIVE HEAVY RAIN. THE BEST CHANCE FOR FLOODING WILL
BE ON MONDAY AND TUESDAY AS VERY MOIST AIR MOVES NORTH INTO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 30, 2:04 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
204 PM EDT SUN JUN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HEAVY RAIN       HAWLEY                  41.48N  75.18W
06/30/2013  M2.00 INCH       WAYNE              PA   TRAINED SPOTTER

            FELL IN 30 MINUTES

&&

JML
Local storm report, Jun 30, 2:34 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
234 PM EDT SUN JUN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HEAVY RAIN       LAKEVILLE               41.43N  75.28W
06/30/2013  M1.79 INCH       WAYNE              PA   TRAINED SPOTTER

&&

JML

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:22 PM EDTAreal Flood AdvisoryBGMSullivan6 hr
Jun 30, 4:22 PM EDTFlash Flood WatchBGMBroome, Cayuga, Chemung, Chenango, Cortland, Delaware and 11 more54 hr
Jun 30, 4:39 PM EDTAreal Flood AdvisoryBGMSteuben3 hr
Jun 30, 4:59 PM EDTAreal Flood AdvisoryBGMBroome, Chenango3 hr
Jun 30, 5:07 PM EDTSpecial Weather StatementBGMSteuben23 min
Jun 30, 5:24 PM EDTSevere Thunderstorm WarningBGMSteuben66 min
Jun 30, 6:00 PM EDTSevere Thunderstorm WarningBGMChemung60 min
Jun 30, 6:23 PM EDTAreal Flood AdvisoryBGMDelaware, Otsego3 hr
Jun 30, 6:45 PM EDTAreal Flood AdvisoryBGMOtsego3 hr
Jun 30, 6:55 PM EDTSpecial Weather StatementBGMTioga65 min
Jun 30, 7:04 PM EDTSevere Thunderstorm WarningBGMChemung, Tioga56 min
Jun 30, 7:38 PM EDTAreal Flood AdvisoryBGMChemung, Steuben3 hr
Jun 30, 1:43 PM EDTFlash Flood WarningBGMPike, Wayne3 hr
Jun 30, 1:44 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne3 hr
Jun 30, 2:32 PM EDTFlash Flood WarningBGMLackawanna, Luzerne, Wayne6 hr
Jun 30, 7:39 PM EDTSpecial Weather StatementBGMBradford36 min
Jun 30, 7:53 PM EDTAreal Flood AdvisoryBGMBradford3 hr

Nearby

Flash Flood Warnings in New York, 2013Flash Flood Warnings in Pennsylvania, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.